Alert archive / North Carolina / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Newport/Morehead City, NC

February 17, 202115 counties in North Carolina

NWS Newport/Morehead City, NC issued this flash flood watch at Feb 17, 2021, 3:00 PM EST for 15 counties in North Carolina. It took effect at Feb 18, 2021, 7:00 AM EST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2021, 3:00 PM EST (20:00 UTC)
In effect from
Feb 18, 2021, 7:00 AM EST
Expired
Feb 19, 2021, 3:01 PM EST
In force
32 hr
Issued by
NWS Newport/Morehead City, NC
Flood severity
None

Counties Beaufort County, NC, Carteret County, NC, Craven County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Onslow County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WGUS62 KMHX 172000
FFAMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Newport/Morehead City NC
300 PM EST Wed Feb 17 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-181000-
/O.NEW.KMHX.FF.A.0001.210218T1500Z-210220T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Beaufort, Harkers Island, 
Sea Level, Cedar Island, Jacksonville, Richlands, Half Moon, 
Swansboro, Sneads Ferry, North Topsail Beach, Duck, Kitty Hawk, 
Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, 
Buxton, Frisco, and Hatteras Village
300 PM EST Wed Feb 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a

* Flash Flood Watch for a portion of eastern North Carolina, 
  including the following areas, Beaufort, Coastal Onslow, 
  Duplin, East Carteret, Greene, Hatteras Island, Inland Onslow, 
  Jones, Lenoir, Mainland Dare, Mainland Hyde, Martin, Northern 
  Craven, Northern Outer Banks, Ocracoke Island, Pamlico, Pitt, 
  Southern Craven, Tyrrell, Washington, and West Carteret. 

* From Thursday morning through Friday evening

* Prolonged period of steady rainfall will occur from Thursday
  morning through Friday evening. Saturated ground and elevated
  river levels will result in runoff and poor drainage of water.
  Numerous area rivers are already in flood stage and are
  forecasted to continue rising as a result of an additional 2 to
  3 inches of rain. 

* Flooding of area rivers and streams. Ponding on roadways with 
  localized road closures possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
5 follow-up statements
802 
WGUS62 KMHX 180903
FFAMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Newport/Morehead City NC
403 AM EST Thu Feb 18 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-182115-
/O.EXT.KMHX.FF.A.0001.210218T1200Z-210220T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-Southern
Craven-West Carteret-East Carteret-Inland Onslow-Coastal Onslow-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
Including the cities of La Grange, Morehead City, Pink Hill, Manns 
Harbor, Wallace, Kinston, Pollocksville, North Topsail Beach, 
Hookerton, Roper, Greenville, Fairfield, Hatteras Village, 
Jamesville, Havelock, Oriental, Duck, Belhaven, Snow Hill, 
Richlands, Gum Neck, Kenansville, Bethel, Creswell, Columbia, 
Emerald Isle, Fairfield Harbor, Jacksonville, Aurora, Engelhard, 
Swanquarter, Harkers Island, Ocracoke, Arapahoe, Kitty Hawk, East 
Lake, Beaufort, Oak City, Williamston, Cove City, Manteo, 
Chocowinity, Scranton, River Bend, Sneads Ferry, Walstonburg, Half 
Moon, Ponzer, Stella, Plymouth, Ernul, Newport, Grimesland, 
Rodanthe, Avon, Dover, Trenton, Vanceboro, Atlantic Beach, Cedar 
Island, Buxton, Bayboro, Stumpy Point, New Bern, Kill Devil Hills, 
Washington, Vandemere, Sea Level, Bath, Farmville, Grifton, 
Swansboro, Beulaville, Maysville, Frisco, Nags Head, Faison, 
Robersonville, and Warsaw
403 AM EST Thu Feb 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

The Flash Flood Watch is now in effect for

* A portion of eastern North Carolina, including the following 
  areas, Beaufort, Coastal Onslow, Duplin, East Carteret, Greene, 
  Hatteras Island, Inland Onslow, Jones, Lenoir, Mainland Dare, 
  Mainland Hyde, Martin, Northern Craven, Northern Outer Banks, 
  Ocracoke Island, Pamlico, Pitt, Southern Craven, Tyrrell, 
  Washington and West Carteret.

* Through Friday evening.

* Prolonged period of steady rainfall will occur from this morning
  through Friday evening, with 2 to 2.5 inches of rainfall
  expected. Saturated ground will result in efficient runoff and
  flooding issues can be anticipated for low lying areas near
  creeks and streams, which are already running backfull.
  Additionally, numerous area mainstem rivers are already in 
  flood stage and are forecasted to continue rising. 

* Low lying areas near creeks, streams, and rivers could become 
  inundated with floodwater and inaccessible. Flooding of roadways 
  and road closures possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

&&

$$

CB
276 
WGUS62 KMHX 182042
FFAMHX

Flood Watch
National Weather Service Newport/Morehead City NC
342 PM EST Thu Feb 18 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-191045-
/O.CON.KMHX.FF.A.0001.000000T0000Z-210220T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-Southern
Craven-West Carteret-East Carteret-Inland Onslow-Coastal Onslow-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
Including the cities of La Grange, Morehead City, Pink Hill, Manns 
Harbor, Wallace, Kinston, Pollocksville, North Topsail Beach, 
Hookerton, Roper, Greenville, Fairfield, Hatteras Village, 
Jamesville, Havelock, Oriental, Duck, Belhaven, Snow Hill, 
Richlands, Gum Neck, Kenansville, Bethel, Creswell, Columbia, 
Emerald Isle, Fairfield Harbor, Jacksonville, Aurora, Engelhard, 
Swanquarter, Harkers Island, Ocracoke, Arapahoe, Kitty Hawk, East 
Lake, Beaufort, Oak City, Williamston, Cove City, Manteo, 
Chocowinity, Scranton, River Bend, Sneads Ferry, Walstonburg, Half 
Moon, Ponzer, Stella, Plymouth, Ernul, Newport, Grimesland, 
Rodanthe, Avon, Dover, Trenton, Vanceboro, Atlantic Beach, Cedar 
Island, Buxton, Bayboro, Stumpy Point, New Bern, Kill Devil Hills, 
Washington, Vandemere, Sea Level, Bath, Farmville, Grifton, 
Swansboro, Beulaville, Maysville, Frisco, Nags Head, Faison, 
Robersonville, and Warsaw
342 PM EST Thu Feb 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

The Flash Flood Watch continues for

* A portion of eastern North Carolina, including the following 
  areas, Beaufort, Coastal Onslow, Duplin, East Carteret, Greene, 
  Hatteras Island, Inland Onslow, Jones, Lenoir, Mainland Dare, 
  Mainland Hyde, Martin, Northern Craven, Northern Outer Banks, 
  Ocracoke Island, Pamlico, Pitt, Southern Craven, Tyrrell, 
  Washington and West Carteret.

* Through Friday evening.

* Prolonged period of steady rainfall will occur tonight through 
  Friday evening, with an additional 1.5 to 2 inches of rainfall 
  expected. Saturated ground will result in efficient runoff and 
  flooding issues can be anticipated for low lying areas near creeks 
  and streams, which are already running backfull. Additionally, 
  numerous area mainstem rivers are already in flood stage and are 
  forecasted to continue rising.

* Low lying areas near creeks, streams, and rivers could become 
  inundated with floodwater and inaccessible. Flooding of roadways 
  and road closures possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

&&

$$

40
990 
WGUS62 KMHX 190754
FFAMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Newport/Morehead City NC
254 AM EST Fri Feb 19 2021

NCZ029-044-079-090-091-192100-
/O.EXT.KMHX.FF.A.0001.000000T0000Z-210219T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Pitt-Greene-Duplin-Lenoir-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Snow Hill, Hookerton, Walstonburg, Wallace, Warsaw, Kenansville, 
Beulaville, Faison, Kinston, La Grange, and Pink Hill
254 AM EST Fri Feb 19 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch is now in effect for

* A portion of eastern North Carolina, including the following 
  areas, Duplin, Greene, Lenoir, Martin, and Pitt. 

* Through this afternoon.

* Periods of rain will continue into the afternoon, with an 
  additional 1/2 to 1 inch of rainfall expected. Saturated ground 
  will result in efficient runoff and flooding issues can be 
  anticipated for low lying areas near creeks and streams, which 
  are already running backfull. Additionally, numerous area 
  mainstem rivers are already in flood stage and are forecasted to
  continue rising. 

* Low lying areas near creeks, streams, and rivers could become 
  inundated with floodwater and inaccessible. Flooding of 
  roadways and road closures possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Motorists should not attempt to drive around barricades or drive
cars through flooded areas.

&&

$$

NCZ045>047-080-081-092-094-193>196-198-199-203>205-192100-
/O.CON.KMHX.FF.A.0001.000000T0000Z-210220T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-West Carteret-
East Carteret-Inland Onslow-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
Including the cities of Plymouth, Roper, Creswell, Columbia, 
Gum Neck, Manns Harbor, Stumpy Point, East Lake, Washington, 
Chocowinity, Belhaven, Bath, Aurora, Engelhard, Fairfield, 
Ponzer, Scranton, Swanquarter, Maysville, Pollocksville, Trenton,
Oriental, Bayboro, Arapahoe, Vandemere, Vanceboro, Ernul, Dover, 
Cove City, New Bern, River Bend, Fairfield Harbor, Havelock, 
Morehead City, Newport, Atlantic Beach, Emerald Isle, Stella, 
Beaufort, Harkers Island, Sea Level, Cedar Island, Jacksonville, 
Richlands, Half Moon, Swansboro, Sneads Ferry, 
North Topsail Beach, Duck, Kitty Hawk, Kill Devil Hills, 
Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, 
and Hatteras Village
254 AM EST Fri Feb 19 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY THIS 
EVENING...

The Flash Flood Watch continues for

* A portion of eastern North Carolina, including the following 
  areas, Beaufort, Coastal Onslow, East Carteret, Hatteras 
  Island, Inland Onslow, Jones, Mainland Dare, Mainland Hyde, 
  Northern Craven, Northern Outer Banks, Ocracoke Island, 
  Pamlico, Southern Craven, Tyrrell, Washington, and West 
  Carteret. 

* Through early this evening.

* Periods of rain, some heavy, will continue today with an 
  additional 1 to 1.5 inches expected. Saturated ground will 
  result in efficient runoff and flooding issues can be 
  anticipated for low lying areas near creeks and streams, which 
  are already running backfull. Additionally, numerous area 
  mainstem rivers are already in flood stage and are forecasted to
  continue rising. 

* Low lying areas near creeks, streams, and rivers could become 
  inundated with floodwater and inaccessible. Flooding of 
  roadways and road closures possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Motorists should not attempt to drive around barricades or drive
cars through flooded areas.

&&

$$
319 
WGUS62 KMHX 191722
FFAMHX

Flood Watch
National Weather Service Newport/Morehead City NC
1222 PM EST Fri Feb 19 2021

NCZ029-044-079-090-091-191830-
/O.CAN.KMHX.FF.A.0001.000000T0000Z-210219T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Pitt-Greene-Duplin-Lenoir-
Including the cities of Oak City, La Grange, Williamston, Pink Hill, 
Grifton, Wallace, Kinston, Kenansville, Hookerton, Walstonburg, 
Bethel, Greenville, Farmville, Jamesville, Beulaville, Grimesland, 
Faison, Snow Hill, Robersonville, and Warsaw
1222 PM EST Fri Feb 19 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of eastern North Carolina, 
including the following areas, Duplin, Greene, Lenoir, Martin and 
Pitt has been cancelled.

The Flood Watch is cancelled.

$$

NCZ045-046-080-092-193-198-199-191830-
/O.CAN.KMHX.FF.A.0001.000000T0000Z-210220T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington-Tyrrell-Beaufort-Jones-Northern Craven-Inland Onslow-
Coastal Onslow-
Including the cities of Pollocksville, North Topsail Beach, Roper, 
Swansboro, Belhaven, Richlands, Gum Neck, Creswell, Columbia, 
Aurora, Jacksonville, Cove City, Chocowinity, Sneads Ferry, Half 
Moon, Plymouth, Ernul, Dover, Trenton, Vanceboro, Washington, Bath, 
and Maysville
1222 PM EST Fri Feb 19 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of eastern North Carolina, 
including the following areas, Beaufort, Coastal Onslow, Inland 
Onslow, Jones, Northern Craven, Tyrrell and Washington has been 
cancelled.

The Flood Watch is cancelled.

$$

NCZ047-081-094-194>196-203>205-200000-
/O.CON.KMHX.FF.A.0001.000000T0000Z-210220T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mainland Dare-Mainland Hyde-Pamlico-Southern Craven-West Carteret-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
Including the cities of Morehead City, Manns Harbor, Fairfield, 
Vandemere, Oriental, Buxton, Emerald Isle, Fairfield Harbor, 
Engelhard, Swanquarter, Ocracoke, Arapahoe, Kitty Hawk, East Lake, 
Beaufort, Havelock, Manteo, Scranton, River Bend, Ponzer, Stella, 
Newport, Rodanthe, Avon, Atlantic Beach, Cedar Island, Bayboro, 
Stumpy Point, New Bern, Kill Devil Hills, Sea Level, Hatteras 
Village, Duck, Frisco, Nags Head, and Harkers Island
1222 PM EST Fri Feb 19 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

The Flash Flood Watch continues for

* A portion of eastern North Carolina, including the following 
  areas, East Carteret, Hatteras Island, Mainland Dare, Mainland 
  Hyde, Northern Outer Banks, Ocracoke Island, Pamlico, Southern 
  Craven and West Carteret.

* Until 7 PM EST this evening.

* Prolonged period of steady rainfall will occur tonight through 
  Friday evening, with an additional 0.5 inches of rainfall expected 
  with locally heavier amounts. Saturated ground will result in 
  efficient runoff and flooding issues can be anticipated for low 
  lying areas near creeks and streams, which are already running 
  backfull. Additionally, numerous area mainstem rivers are already 
  in flood stage and are forecasted to continue rising.

* Low lying areas near creeks, streams, and rivers could become 
  inundated with floodwater and inaccessible. Flooding of roadways 
  and road closures possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

&&

$$

40
336 
WGUS62 KMHX 192001
FFAMHX

Flood Watch
National Weather Service Newport/Morehead City NC
301 PM EST Fri Feb 19 2021

NCZ047-081-094-194>196-203>205-192115-
/O.CAN.KMHX.FF.A.0001.000000T0000Z-210220T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mainland Dare-Mainland Hyde-Pamlico-Southern Craven-West Carteret-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
Including the cities of Morehead City, Manns Harbor, Fairfield, 
Vandemere, Oriental, Buxton, Emerald Isle, Fairfield Harbor, 
Engelhard, Swanquarter, Ocracoke, Arapahoe, Kitty Hawk, East Lake, 
Beaufort, Havelock, Manteo, Scranton, River Bend, Ponzer, Stella, 
Newport, Rodanthe, Avon, Atlantic Beach, Cedar Island, Bayboro, 
Stumpy Point, New Bern, Kill Devil Hills, Sea Level, Hatteras 
Village, Duck, Frisco, Nags Head, and Harkers Island
301 PM EST Fri Feb 19 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of eastern North Carolina, 
including the following areas, East Carteret, Hatteras Island, 
Mainland Dare, Mainland Hyde, Northern Outer Banks, Ocracoke Island, 
Pamlico, Southern Craven and West Carteret has been cancelled.

The Flash Flood Watch is cancelled. Flooding along elevated rivers 
and streams remains a threat. Please continue to heed remaining road 
closures.

$$

40

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood watch went out at Feb 17, 12:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 17, 12:34 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1234 PM EST Wed Feb 17 2021

.SYNOPSIS...
A brief period of high pressure today will give way to another
strong storm system impacting the region tomorrow into Friday. High
pressure then builds over the area this weekend. A weak cold
front will cross the area early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 10 AM Wed...No changes to the previous discussion.

Prev disc...Broad upper trough digging into the southern plains
this morning is aiding in the development of a surface trough
over the western Gulf of Mexico, which is expected to lift
towards the Carolinas and mature over the next 24-36 hours. In
the meantime, the secondary cold front as cleared the region
with high pressure building in from the northwest.

It seems like cold air damming cannot quit us this month, as
this will likely be the last sunny day for eastern North
Carolina until the weekend. High will lift into New England
through the day but NE winds will force cooler air into the
Appalachians, allowing for the beginning stages of classic CAD
to take shape. Winds will also help increase cloud cover over
coastal locales through the day. Temperatures back to seasonal
norms with highs in the low to mid 40s NOBX and Albemarle Sound,
around 50 south and west of Highway 70.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 420 AM Wed...Aforementioned trough of low pressure will
continue its march across the Deep South overnight with
intensifying WAA overspreading the Carolinas and strengthening
the low-level inversion. Therefore, low overcast skies will be
the name of the game overnight. Will likely see some elevated
echos on radar through the evening, but hi-res model soundings
suggest the sub-cloud layer initially will be too dry to support
precipitation until just a few hours before sunrise. Gradually
raised PoPs to likely as warm front initially stalled along the
Gulf Coast quickly races northward with the low.

Think low clouds will keep temperatures from dropping too much
tonight and kept forecast lows in the mid to upper 30s inland.
Temperatures will likely rise along the coast overnight as the
warm front approaches the area.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 4 AM Wed...A warm front will cross the area Thursday
morning, with unsettled weather persisting into Friday as low
pressure develops along the Southeast coast. High pressure
brings dryer conditions beginning Friday night as it builds in
from the west, persisting through the weekend. A weak cold front
could impact the area early next week.

Thursday and Friday...Low level theta-e advection ramps up Thursday
morning as troughing over the deep south strengthens. Surface high
pressure over the Northeast persists, with strong CAD inland making
for a complex forecast. The CAD front will likely reside somewhere
across the inner coastal plain for much of the day Thursday, and
possibly into Thursday night. While temps will be much cooler within
the wedge, any freezing precip is expected to remain west of I-95 at
this point, with just cold rain for the inner coastal plain
counties. Closer to the coast, the WAA will be efficient, with temps
climbing into the upper 50s to lower 60s Thursday afternoon (around
a 20 deg gradient across eastern NC) , and remaining well above
normal Thursday night.

Strong coastal troughing will ensue behind the warm front Thursday
morning, with deep moisture advection occurring, and several weak
waves traversing the coastal trough bringing multiple rounds of
rainfall through Friday morning or afternoon. With PWats surging
over 1.5 in and modest instability (based in the mixed layer near
the coast, but more elevated over the CAD wedge inland), some more
convective elements could develop, resulting in periods of moderate
to heavy rainfall. Storm total QPF generally around 1.75 to 2.5
inches, but will depend on the development of the more convective
elements. Given already saturated ground, flooding issues are
possible. Instability is too limited for widespread severe, but
ample shear means that convective organization is possible in any
stronger storms that do develop.

The strongest low pressure wave will develop off our coast early
Friday and slide off the Mid-Atlantic coast over the course of the
day, prompting frontogenesis within the coastal trough and sliding
it offshore as a cold front over the course of the day. Rainfall
will wrap up as high pressure builds in behind the front, but there
remains uncertainty wrt how quickly that happens. CAA across the
area will bring temps well below normal.

Saturday and Sunday...Cool high pressure builds in from the west
over the weekend, keeping below normal temps and mainly clear skies
in place.

Monday through Wednesday...High pressure pushes well offshore
Monday, with return flow bringing increasing temps and moisture. A
weak cold front will likely cross the area early next week, but its
timing remains very uncertain. Have opted for chance POPs Monday and
Monday night to reflect current most likely timing, with above
normal temps through the period as post-frontal CAA looks very
modest.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through 12Z Thursday/...
As of 1215 PM Wed...High pressure ridging into the region will
provide VFR conditions through the afternoon before our next
system moves into the region tonight. Sct to bkn mid-level
clouds are expected to move in this afternoon before a low deck
of clouds fill in south to north this evening, dropping
ceilings to MVFR after 00Z. As a low impacting the Gulf Coast
lifts towards the Carolinas tonight and tomorrow, we will see
cigs drop to IFR after midnight. Sct light showers before
daybreak Thu with more widespread rain enveloping the region
west to east by mid morning. A few locations will drop ceilings
to LIFR by late morning early afternoon.

LLWS concerns will begin Thu morning as a frontal boundary
establishes itself across the forecast area. Locations along
this boundary, currently forecasted to sit just SE of OAJ/EWN
near the coastline, will see light winds at the sfc with 30-40
kt aloft at 2000 ft veering from the SSE to SSW through the day.

Long Term /Thursday through Monday/...
As of 420 AM Wed...Flight restrictions are likely Thursday into
Friday as low pressure develops along the coast and CAD wedging
persists inland. Low ceilings and visibility restrictions in
rainfall, which could be heavy at times, are expected through
this time. VFR arrives later Friday and prevails through the
weekend as high pressure builds in from the west.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 425 AM Wed...Cold front has crossed the waters this
morning with N/NE winds of 15 to 20 kt overspreading all areas
this morning. This has kept seas at 5-7 feet along and north of
Cape Hatteras and 3-5 feet south. NE winds of 15-20 kt will
persist along and south of Hatteras as the front stalls well
offshore. Winds increase late tonight as the front lifts north,
overspreading the sounds and northern waters by daybreak.

The steady 15-20 kt winds will keep seas at around 5-6 feet for
the waters south of Oregon Inlet, while waters north will be
closer to 4-5 feet. Kept short-fused SCAs in place although
expiration times for advisories from Oregon Inlet south have
been extended into the weekend - see long term discussion for
details here.

Long Term /Thursday through Monday/...
As of 420 AM Wed...A coastal trough will linger along the coast
Thursday into Friday with several weak waves traversing along the
trough. The wind forcast is uncertain during this time as wind
direction is contingent on the meandering location of the trough
axis, but moderate to at times breezy winds are generally expected
to prevail. More consistent breezy NW flow ensues later Friday,
continuing through Saturday as low pressure strengthens off the Mid-
Atlantic coast and high pressure builds in from the west. Winds
subside Sunday as the high builds more overhead.

Seas generally prevail around 4-7 ft Thursday into the weekend as
the strongest southerly swell associated with the storm system
remains further offshore. Seas subside Sunday as winds/windswell
wanes.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 6 PM EST Saturday for AMZ152-154.
     Small Craft Advisory until 6 AM EST Saturday for AMZ156-158.
     Small Craft Advisory until 1 PM EST this afternoon for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...MS/ML
SHORT TERM...MS
LONG TERM...CB
AVIATION...CB/ML
MARINE...CB/MS
Hazardous weather outlook, Feb 17, 6:56 AM EST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
656 AM EST Wed Feb 17 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-181200-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
656 AM EST Wed Feb 17 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another storm system will impact the area Thursday into Friday. The
potential for a couple of inches of rainfall on top of already
saturated soil will bring the threat for localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 8:05 PM ESTRiver Flood WarningMHXCraven12 days
Feb 17, 11:34 AM ESTRiver Flood WarningMHXCraven10 days
Feb 17, 3:45 PM ESTSmall Craft AdvisoryMHX4 days

Nearby

Flash Flood Watches in North Carolina, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.